Alert archive / Tennessee / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Morristown, TN

January 27, 202114 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this winter weather advisory at Jan 27, 2021, 4:12 AM EST for 14 counties in Tennessee; 7 counties in Virginia. It took effect at Jan 27, 2021, 6:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2021, 4:12 AM EST (09:12 UTC)
In effect from
Jan 27, 2021, 6:00 PM EST
Expired
Jan 28, 2021, 7:00 AM EST
In force
13 hr
Issued by
NWS Morristown, TN
All 21 counties

Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Morgan County, TN, Scott County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter weather advisory went out at Jan 27, 4:07 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 27, 4:07 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
407 AM EST Wed Jan 27 2021

.SHORT TERM...(Today and Tonight)...

Active short term period as a strong shortwave transitions
eastward across the Mississippi and Tennessee Valleys as a weak
surface low moves eastward across MS, AL, and GA. Most
precipitation associated with this surface low will occur south of
our forecast area during the day. Strong DPVA across the region
will result in height falls and steepening mid-level lapse rates
through the afternoon. A strong 150 kt upper jet will be located
across the Tennessee Valley and Southern Appalachians during the
afternoon and evening hours as cyclogenesis occurs to our
southeast. With NW winds increasing across the area and synoptic
ascent cooling the column, temperatures begin to quickly cool
across the area late in the day between 22z and 01z Thursday. The
main forcing mechanism for widespread precipitation will be
strong upper divergence associated with the upper jet which will
be strongest across the northern half of the forecast area as it
moves east between 0z and 06z.

Recent model trends are increasing snow totals across the region,
especially for the higher elevations of the East Tennessee
mountains, northeast Tennessee, southwest Virginia, and the
Cumberland Plateau. Lean toward the 0z and 06z HRRR solutions for
QPF and snowfall which places most snow across the higher terrain
and northern zones. The SREF mean has been trending up and places
a 70+ percent chance of 1 inch or more of snow across the
mountains, plateau, northeast Tennessee, and southwest Virginia.

Do not expect much, if any, accumulation for the central valley
and southern valley where temperatures will be too warm and
precipitation will be limited within the cold air. Current
thoughts for snowfall accumulations are: Cumberland Plateau: Up
to 2 inches; NE TN and SW VA: 1 to 3 inches; Higher elevations of
SW VA: 2 to 5 inches; Higher elevations of the East Tennessee
mountains: 3 to 6 inches with locally higher amounts above 4000
feet. For this reason, have upgraded the Winter Storm Watch to a
Winter Storm Warning for the mountains of East Tennessee. Have
also issued a Winter Weather Advisory for the Cumberland Plateau,
northeast Tennessee, and southwest Virginia. Will issue an SPS
highlighting light, minor snowfall across the higher elevations of
the southern Cumberland Plateau across Bledsoe and Sequatchie,
portions of the central valley, and the higher elevations of
southwest North Carolina.

JB

.LONG TERM...(Thursday through Tuesday)...
By 12Z Thursday, much of the precipitation should have moved off
to the east with minor snow showers or flurries still possible in
the higher terrain. Any additional accumulations should remain
below a half of an inch. Thursday will be cold as temperatures
struggle to rise above the 30's across most locations. Areas
across the southern valley should remain a bit warmer with low to
mid 40's expected. High pressure moving into the Ohio valley will
keep a tight pressure gradient in place which will produce gusty
northerly winds through most of the day. Upper level heights build
Thursday night and Friday as high pressure continues to lift
north of the area. Temperatures are expected to rebound Friday and
into Saturday with dry conditions expected.

On Saturday, upper level heights will amplify as a shortwave moves
off the Rockies. This upper level wave and associated surface low
will lift into the Ohio Valley Saturday night and Sunday. A warm
front lifts through the area Saturday afternoon with increasing
chances of showers. Deterministic guidance shows some
inconsistencies regarding timing with the GFS a bit quicker than the
ECMWF and CMC. For now prefer to continue to advertise PoP's from
the NBM until some consistency in timing can be found. The forecast
will carry categorical PoP's Saturday night and Sunday morning.
Thermal profiles suggest most of this QPF will remain as rain,
however, initially there may be enough cold air for rain or snow
across southwest Virginia, and extreme northeast Tennessee.
Temperatures are expected to continue to warm and result in a phase
change to liquid. The area will remain underneath the upper level
cyclone into early next week with chances of precipitation expected
to continue especially across northeast portions of the forecast
area. Colder air on the back side of this system may result in some
wintry precipitation and potential light accumulations mainly across
the higher terrain.

High pressure at the surface quickly moves in on Tuesday and
Wednesday with drier weather conditions and below normal
temperatures.

Diegan

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions are forecast at all sites to begin the period with
conditions deteriorating to MVFR at all sites on Wednesday
afternoon as precipitation arrives ahead of the next low pressure
system. Some IFR conditions will be possible within the moderate
precipitation as it moves in late in the period. Rain will chance
to snow between 23z and 03z at TYS and TRI with lower vis forecast
during this period. Winds will become gusty from the NW behind
the cold front on Wednesday evening.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             56  30  44  27  50 /  70  30   0   0   0
Knoxville McGhee Tyson Airport, TN  54  29  38  23  44 /  80  80   0   0   0
Oak Ridge, TN                       53  27  39  23  45 /  80  80   0   0   0
Tri Cities Airport, TN              51  26  34  18  39 /  50  80  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory from 6 PM this evening to 7 AM EST
     Thursday for Campbell-Morgan-Scott.

     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
     Union-Washington.

     Winter Storm Warning from 6 PM this evening to noon EST Thursday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Jan 27, 4:07 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
407 AM EST Wed Jan 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
407 AM EST Wed Jan 27 2021 /307 AM CST Wed Jan 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Winter Storm Warning for the East Tennessee Mountains...

Rain will transition to snow this evening and tonight.
Significant accumulations are expected across the East Tennessee
mountains and the higher elevations of southwest Virginia where
over 4 inches of snowfall are expected. Lighter accumulations are
expected across the lower elevations of northeast Tennessee,
southwest Virginia, and the Cumberland Plateau with up to 3
inches possible. Travel may become difficult tonight within the
warning and advisory areas. See the Winter Storm Warning and
Winter Weather Advisory products for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow amounts will be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:12 AM ESTWinter Storm WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more32 hr

Nearby

Winter Weather Advisories in Tennessee, 2021Winter Weather Advisories in Virginia, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.